ACNE FLARES UP DUR­ING RA­MADAN

Friday - - Fashion -

Q I’m a 19-year-old girl and have acne and marks all over my face. It in­creases dur­ing Ra­madan. I also suf­fer from hair loss and grey hair.

AYour com­plaints of ac­tive acne and marks on your face are in­ter­con­nected is­sues. In cases of un­treated or late-treated acne, most suf­fer­ers end up be­ing left with acne marks, which in fact rep­re­sent ar­eas of post in­flam­ma­tory hy­per­pig­men­ta­tion – one of the most com­monly seen post-ac­ne­se­quels.

As such, your ac­tive acne needs to be treated first and the marks can be treated later.

There are many oral and top­i­cal treat­ments avail­able for acne. How­ever, you need to con­sult an ex­pe­ri­enced der­ma­tol­o­gist and un­dergo a per­son­alised ex­am­i­na­tion in or­der for them to pre­scribe the most suit­able ther­a­peu­tic com­bi­na­tion for you. Acne flar­ing up dur­ing Ra­madan is not a very com­mon ob­ser­va­tion in gen­eral, but con­sump­tion of oily foods dur­ing iftar and suhour can some­times ag­gra­vate pre­ex­ist­ing acne.

Your other con­cern – in­creased hair loss – could be due to a large list of sus­pected causes, in­clud­ing hor­monal, meta­bolic and mal­ab­sorp­tion dis­or­ders; scalp dis­eases, con­sump­tion of oral med­i­ca­tions, ex­treme phys­i­cal stress par­tic­u­larly caused by an acute or chronic sys­temic ill­ness and psy­cho­log­i­cal stresses.

There are many sup­port­ive ther­a­pies avail­able to slow down the process. How­ever, an ef­fec­tive re­sult can only be achieved by de­tect­ing the ex­act cause if pos­si­ble, and ei­ther treat­ing it or elim­i­nat­ing it.

As for pre­ma­ture grey­ing of hair, hered­i­tary fac­tors are gen­er­ally be­lieved to have a strong causative in­flu­ence. Cer­tain meta­bolic dis­or­ders are also on the list. Pre­ma­ture grey­ing has also been seen as one of the many com­po­nents of ex­tremely rare med­i­cal syn­dromes, which also af­fect sev­eral other as­pects of the suf­ferer’s health.

Un­for­tu­nately, there’s no def­i­nite cu­ra­tive treat­ment. I would dis­cour­age you from us­ing hair dye at this early age, as there are a few anec­do­tal re­ports of ac­cel­er­a­tion of hair grey­ing af­ter peo­ple have used cer­tain hair dyes.

DR IKRAMULLAH AL NASIR is a Dubai-based der­ma­tol­o­gist

Newspapers in English

Newspapers from UAE

© PressReader. All rights reserved.